Ohio, 2020

Flash Flooding and Hail in Ohio, September 7 to 8, 2020

September 7 to 8, 2020 · NWS CLE · 29 events in 9 counties and zones

A cold front moved slowly southward across Lake Erie and northern Ohio into a moist environment early Labor Day morning. A strong jet aloft fueled persistent moisture advection along with significant backbuilding and training of thunderstorms across the area between about 6am and 6pm Monday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved slowly southward across Lake Erie and northern Ohio into a moist environment early Labor Day morning. A strong jet aloft fueled persistent moisture advection along with significant backbuilding and training of thunderstorms across the area between about 6am and 6pm Monday. This resulted in a widespread 2-5 of rain with isolated amounts even higher. Later that afternoon, the primary weather hazard shifted to severe thunderstorms with two tornado warnings and three severe thunderstorm warnings being issued, with lots of tree damage and hail up to 2 in diameter, mainly for Knox and Holmes Counties. The night concluded with heavy rain over urban portions of Marion County resulting in significant flooding in the City of Marion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 7, 6:21 AM EST, 2 hours earlier.

Area forecast discussion, Sep 7, 6:21 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Cleveland OH
721 AM EDT Mon Sep 7 2020

.SYNOPSIS...
A weak cold front will move across the area this
afternoon, settling as a stationary front by tonight. This
stationary front will linger across the area through Tuesday. High
pressure will then build across the area through Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Showers and thunderstorms have continued to move across the lake
this morning and appear to be beginning to weaken as they move
on land. However, some pockets of isolated stronger storms still
remain possible over the next couple of hours. This morning
convection will determine where initiating boundaries set up for
thunderstorm activity later this afternoon.

Previous Discussion...Shower and thunderstorm coverage is
increasing across parts of northern IN and southern MI this
early morning. This activity will continue east across northern
OH through the morning hours and early afternoon. This activity
remains elevated, though CLE/DTX VWP indicate 50 to 60 knots
just above the surface. For this reason, can't rule out this
convection bringing down some gustier winds around 40 to 50 mph
to the surface. Appears the most likely area this convection
would impact over the next several hours would be the vicinity
of Northwest Ohio.

Convection is expected to wane by the late morning/early afternoon
hours as it approaches the vicinity of the lakeshore or just inland.
Uncertainty remains on the progression of the accompanying
boundary/cold feet and how much instability can be realized across
the area. Extensive cloud cover is expected which would inhibit
anything more than weak to moderate instability. Effective shear
appears to remain in the realm of moderately strong, 35 to 40 knots,
especially across northern OH. Not expecting a widespread severe
threat, but perhaps an isolated severe storm or two remains a
possibility in the afternoon hours indicated by SWODY1 marginal risk.

Perhaps the bigger threat tomorrow afternoon could be heavy
rainfall. Warm cloud depths are expected to exceed 10kft with PWATs
around 1.6 to 1.7 inches in the vicinity of the initiating boundary.
Storm motions appear to be relatively fast (greater than 15 knots),
though vectors appear nearly parallel to the southwest to northeast
boundary axis so will have to watch for training storms.

Storms should begin to wane by the late evening hours as the
boundary layer stabilizes and convection exits the area. Following
the frontal passage, some residual moisture is possible across the
central and eastern basins of Lake Erie, coincident with a
convergent boundary. Wouldn't be surprised to see a waterspout or
two across this area, though confidence remains too low at this time
to include mention in the forecast. Overnight Monday, another area
of moisture will surge north across the area, mainly west of I-77,
associated with a psuedo weak warm front. Showers and thunderstorms
will be possible during this time through Tuesday morning. As the
front lifts north, strong capping appears to arrive across the area,
so keeping a dry forecast for much of the day Tuesday. Bumped up
temperatures a couple degrees to the upper 80s, especially along and
south of US-30 where solar heating appears maximized. The lowest
temperatures will be found along the lakeshore and across Northwest
Ohio, with highs in the upper 70s to lower 80s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Warm front will attempt to lift north of Lake Erie Tuesday night
with dry conditions expected through Wednesday night. It will be
warm on Wednesday with all locations well into the 80's. There could
be a several locations across the southern CWA that could reach 90
degrees. An upper level trough will move across the central Great
Lakes on Thursday with a cold front moving across the region. A few
showers/thunderstorms will be possible near and south of it as it
moves southward through the day. High pressure is expected to take
control of the region by Thursday night. It will be cooler on
Thursday with highs mostly in the 70's. If the front is slow enough
the southern CWA could still touch 80 degrees.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Really dont have much confidence in the extended forecast with
models continuing to struggle with how to handle the movement of low
pressure out of the southwestern US. There continues to be large
changes from day to day with all the models. Latest trends lift the
low from the southwestern US to the upper Great Lakes by Sunday.
This is not a typical scenario. We will continue to watch and see if
the northern jet stream can really phase with this low and pull it
northward. Will keep temperatures very close to seasonal averages
through the long term.

&&

.AVIATION /12Z Monday THROUGH Friday/...
Mainly VFR conditions across the TAF sites this morning,
although expect some MVFR and possibly even some IFR with
showers and thunderstorms at CLE through the next couple of
hours. Mainly rain should impact ERI with possibly a couple
rumbles of thunder with this cluster of storms. YNG/CAK could
be impacted by this cluster of storms by 14 to 15Z, though
coverage and intensity remains unclear.

Later this afternoon, a second round of showers and
thunderstorms remains possible, mainly at MFD/CAK/YNG so have
kept mention of -tsra in the forecast.

Winds will continue to diminish to around 10 knots by later this
morning/afternoon, before becoming nearly calm tonight.

Outlook...Non-VFR possible in lower ceilings and/or
showers/thunderstorms on Tuesday.

&&

.MARINE...
Strongest south to southwest winds will be this
morning. Looks like we will remain around 30 knots with a few
gusts around 40 knots. So just below gales. Will continue with
the current headlines for the small craft advisory. Beach
hazards statement looks a bit questionable but there could be
just enough southwesterly component to get waves directed toward
the shoreline. So no changes to this headline at this time. The
water levels across the western basin will lower through mid
morning but believe we should not get below 35 inches above low
water datum which is about 6 inches above the critical mark for
safe shipping.

Winds decrease through the morning as the low level jet pulls away
from the region. A cold front should cross the lake around midday
with a westerly shift expected through the afternoon. This cold
front then stalls over central Ohio tonight but will return north
of the lake as a warm front by late Tuesday. Northeast winds will
increase late tonight and persist into Tuesday evening so expect
higher water levels across the western basin. Dont think we will
have any flooding issues but something to monitor. Winds are
expected to become light and variable Tuesday night into Wednesday.
Beyond Wednesday it appears a frontal boundary will once again sag
southward across the lake with northerly winds returning. Currently
winds are under 15 knots so even with the longer fetch it appears
waves remain in the 2 to 4 foot range.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement until 5 PM EDT this afternoon for
     OHZ012-089.
PA...Beach Hazards Statement until 5 PM EDT this afternoon for
     PAZ001.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for
     LEZ147>149.
     Small Craft Advisory until 2 PM EDT this afternoon for
     LEZ142>146.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn
SHORT TERM...MM
LONG TERM...MM
AVIATION...Kahn
MARINE...MM
Hazardous weather outlook, Sep 7, 2:55 AM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
355 AM EDT Mon Sep 7 2020

OHZ003-006-008-017>019-027-028-036-080800-
Lucas-Wood-Sandusky-Hancock-Seneca-Huron-Wyandot-Crawford-Marion-
355 AM EDT Mon Sep 7 2020

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Some thunderstorms may reach strong levels with wind gusts up to 40
mph possible, mainly through this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

OHZ007-009>011-080800-
Ottawa-Erie-Lorain-Cuyahoga-
355 AM EDT Mon Sep 7 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

There is a moderate risk of rip currents which could cause hazardous
swimming conditions, mainly through the morning and early afternoon
hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ013-014-020>023-029>033-037-038-047-PAZ002-003-080800-
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland-
Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox-Southern Erie-
Crawford-
355 AM EDT Mon Sep 7 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms will develop this afternoon across the area. Some
thunderstorms may reach strong to severe levels with the main threats
being damaging wind gusts, hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

OHZ012-089-PAZ001-080800-
Lake-Ashtabula Lakeshore-Northern Erie-
355 AM EDT Mon Sep 7 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-080800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
355 AM EDT Mon Sep 7 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

South to southwest winds around 30 knots will continue across the
lake through the morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 7, 5:39 AM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
639 AM EDT Mon Sep 7 2020

OHZ008-009-019-071130-
Huron-Erie-Sandusky-
639 AM EDT Mon Sep 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HURON...ERIE AND
SOUTHEASTERN SANDUSKY COUNTIES...

At 638 AM EDT, a strong thunderstorm was located near Clyde, or 10
miles east of Fremont, moving east at 35 mph. Additional
thunderstorms were also located across the area.

Winds in excess of 40 mph and half inch hail are possible with this
storm. Locally heavy rainfall is also possible which may cause
ponding of water on roadways.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4142 8301 4143 8296 4142 8292 4146 8281
      4144 8276 4145 8274 4144 8265 4138 8249
      4143 8236 4118 8235 4124 8284 4125 8284
      4126 8301
TIME...MOT...LOC 1038Z 272DEG 30KT 4134 8291
Special weather statement, Sep 7, 5:57 AM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
657 AM EDT Mon Sep 7 2020

OHZ009>011-020-021-071130-
Summit-Erie-Medina-Lorain-Cuyahoga-
657 AM EDT Mon Sep 7 2020

...A STRONG THUNDERSTORM WILL AFFECT ERIE...CUYAHOGA...NORTHEASTERN
MEDINA...NORTHERN SUMMIT AND LORAIN COUNTIES...

At 656 AM EDT, a strong thunderstorm was located near Amherst, or
near Western Vermilion, moving east at 65 mph. Additional storms may
merge and cause them to intensify.

Winds in excess of 40 mph and pea size hail are possible with this
storm. If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4157 8148 4156 8139 4145 8139 4142 8137
      4142 8139 4134 8141 4125 8140 4124 8234
      4128 8235 4129 8241 4141 8241 4143 8236
      4143 8227 4152 8201 4148 8189 4149 8174
      4163 8149
TIME...MOT...LOC 1056Z 267DEG 58KT 4134 8229
Special weather statement, Sep 7, 6:52 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Cleveland OH
752 AM EDT Mon Sep 7 2020

OHZ008>013-018>022-089-071315-
Summit-Seneca-Geauga-Huron-Portage-Erie-Lake-Medina-Ashtabula
Lakeshore-Sandusky-Lorain-Cuyahoga-
752 AM EDT Mon Sep 7 2020

...LARGE AREA OF HEAVY RAINFALL WILL AFFECT NORTHERN HURON...
NORTHERN PORTAGE...ERIE...NORTHERN SENECA...GEAUGA...CUYAHOGA...
NORTHEASTERN MEDINA...LAKE...SOUTHEASTERN SANDUSKY...NORTHERN SUMMIT
AND LORAIN COUNTIES...

At 749 AM EDT, radar indicated a large area of heavy rainfall over
most central lakeshore counties. Movement was east at 20 mph.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Winds up to 40 mph are also possible with these storms.

Locations that may be impacted by heavy rainfall include...
Cleveland, Lorain, Elyria, Painesville, Norwalk, Fremont, Willowick,
Western Vermilion, Vermilion, Chardon, Fairport Harbor, Parma,
Lakewood, Euclid, Mentor, Cleveland Heights, Strongsville,
Brunswick, Westlake and North Royalton.

LAT...LON 4178 8098 4177 8100 4129 8100 4125 8176
      4114 8278 4115 8332 4131 8323 4141 8258
      4138 8248 4152 8202 4148 8189 4150 8171
      4172 8137 4186 8100 4185 8100
TIME...MOT...LOC 1149Z 269DEG 17KT 4149 8098 4130 8141 4125 8231 4116
8314
Special weather statement, Sep 7, 8:06 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
906 AM EDT Mon Sep 7 2020

OHZ020>022-031-032-071400-
Summit-Portage-Stark-Medina-Wayne-
906 AM EDT Mon Sep 7 2020

...LARGE AREA OF HEAVY RAINFALL WILL AFFECT PORTAGE...
MEDINA...NORTHERN STARK...SUMMIT AND NORTHERN WAYNE COUNTIES...

At 903 AM EDT, a large area of heavy rainfall will move across the
area through 10 am. The rain is moving east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Torrential rainfall is also occurring with these storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4088 8212 4099 8213 4100 8217 4109 8217
      4114 8210 4114 8208 4116 8207 4120 8202
      4120 8198 4123 8197 4129 8100 4099 8100
      4099 8109 4090 8109 4083 8140
TIME...MOT...LOC 1303Z 274DEG 46KT 4105 8191

The radar

The Cleveland radar (KCLE), 21 km away, was scanning. The volume nearest the first event began at 13:18 UTC.

Open the radar archive at this moment

Event by event

20 flash flood, 6 thunderstorm wind, 3 hail. Local standard time, as filed.

Flash Flood, Medina

When
September 7, 8:21 AM EST to 1:00 PM EST
Where
Medina County, Brunswick to 1.13 mi S of Brunswick
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
911 Call Center
Coordinates
41.230, -81.830

Brunswick of flooding along Laurel and Pearl road which was closed at 921 AM. Water rescues were conducted. Radar estimated 2 to 3 inches of rain had fallen, most of it between 845 and 915 AM EDT.

Thunderstorm Wind, Cuyahoga

When
September 7, 9:15 AM EST
Where
Cuyahoga County, Broadview Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.320, -81.680

Tree downed onto house in Broadview Heights. Time estimated via radar.

Flash Flood, Cuyahoga

When
September 7, 9:30 AM EST to 3:00 PM EST
Where
Cuyahoga County, 0.88 mi NW of Maple Hgts to 0.42 mi WNW of Maple Hgts
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.428, -81.563

Interstate 480 flooded both eastbound lanes near Broadway (SR14) and Trinity High School. Radar estimated 2 to 3 inches of rain in the area at that time. Nearby Brecksville gage reported 2.21 .

Flash Flood, Cuyahoga

When
September 7, 9:30 AM EST to 12:00 PM EST
Where
Cuyahoga County, 0.83 mi ENE of Berea to 1.18 mi WNW of Berea
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.374, -81.835

Sewer lid blew of eastbound lane of W 117th Street with water spilling into the street.

Thunderstorm Wind, Summit

When
September 7, 9:30 AM EST
Where
Summit County, 1.13 mi SW of Northfield
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.340, -81.537

Tree downed onto house at 185 Rosewood Avenue in Macedonia. Time estimated via radar.

Flash Flood, Cuyahoga

When
September 7, 9:35 AM EST to 12:00 PM EST
Where
Cuyahoga County, 1.07 mi SW of Lakewood to 1.2 mi WSW of Lakewood
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.469, -81.814

Eastbound on I-90 closed near McKinley between Lakewood and Rocky River. W 117th Street and Madison closed in both directions from flooding.

Flash Flood, Cuyahoga

When
September 7, 9:58 AM EST to 3:45 PM EST
Where
Cuyahoga County, 2.47 mi WSW of Bratenahl to 2.05 mi ENE of (Bkl)cleveland Lakef
Cause
Heavy Rain
Property damage
$100,000
Reported by
911 Call Center
Coordinates
41.540, -81.626

Doan Brook flows from Shaker Lakes through the University Circle in eastern Cleveland. Reports of upwards of 4.09 had fallen across the small and mainly urban watershed on the morning of Labor Day, causing an upstream reservoir the Horseshoe Lake Dam in Shaker Height to overtop. Horseshoe Lake, a high hazard dam, had been constructed in 1852 and in 2019 had been drained after being designated at structurally deficient by Ohio Department of Natural Resources. Despite being near empty the lake was able to fill and overtop on Labor Day after a basin average of 4 inches of rain fell. Concerns were raised by Emergency Management that the earthen dam could erode and collapse from the overtopping, however ultimately the dam held.

The additional flows from the lake and the urban runoff caused Doan Brook to flood through the watershed from the intersection of Coventry Road and North Park Blvd and the Cleveland Cultural Gardens along MLK Parkway. Swift water rescue team deployed for multiple vehicles stuck in flowing flood waters along MLK Parkway. A USGS stream gage on Doan Brook crested at 11.39 feet at 10:55 AM with peak flows between a 50 and 100 year flood. Damage included multiple flooded cars and road washout.

Flash Flood, Cuyahoga

When
September 7, 10:12 AM EST to 12:40 PM EST
Where
Cuyahoga County, Newburgh Hgts to 0.26 mi W of Newburgh Hgts
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.450, -81.650

Vehicles trapped in flood waters on Harvard and Jennings Parkway.

Flash Flood, Cuyahoga

When
September 7, 10:19 AM EST to 1:00 PM EST
Where
Cuyahoga County, Garfield Hgts to 1.4 mi N of South Park
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.430, -81.620

Water rescue conducted on Broadway by West 98th Street. Flooding on Broadview Rd. due to an overflowing catch basin across the highway.

Flash Flood, Cuyahoga

When
September 7, 10:25 AM EST to 11:30 AM EST
Where
Cuyahoga County, 1.58 mi WSW of East Cleveland to 1.16 mi S of Bratenahl
Cause
Heavy Rain
Property damage
$35,000
Reported by
911 Call Center
Coordinates
41.521, -81.558

Road eroded by flood waters on Superior Ave and South Taylor Road in Cleveland Heights.

Flash Flood, Cuyahoga

When
September 7, 10:27 AM EST to 2:30 PM EST
Where
Cuyahoga County, 0.96 mi E of Solon to 0.83 mi W of Solon
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.380, -81.412

Widespread flooding across Solon. Carter Street near David and Bainbridge west of Kruse reportedly impacted the most with road closures and flooded cars.

Flash Flood, Cuyahoga

When
September 7, 10:36 AM EST to 12:35 PM EST
Where
Cuyahoga County, Pepper Pike to 1.06 mi S of Pepper Pike
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.470, -81.470

Flooding on Lander Road between Shake and South Woodland. Video of police rescuing motorists in waist deep water. Water was from overland runoff and not attributed to any stream or creek.

Flash Flood, Cuyahoga

When
September 7, 11:09 AM EST to 2:00 PM EST
Where
Cuyahoga County, North Royalton to 1.19 mi SW of North Royalton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.320, -81.730

Several streets covered with running or standing water including Julia Drive.

Thunderstorm Wind, Summit

When
September 7, 11:14 AM EST
Where
Summit County, Stow
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.170, -81.430

Tree uprooted and fell onto house in Stow. Time estimated via radar.

Flash Flood, Geauga

When
September 7, 11:31 AM EST to 4:00 PM EST
Where
Geauga County, Russell to 1.37 mi WNW of Russell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.470, -81.330

Widespread flooding throughout town and many roads impassable. There was 3.26 of rain that had fallen at the onset of the flooding, with an additional 1 to 1.5 inches by the end of the event based on radar.

Flash Flood, Medina

When
September 7, 12:42 PM EST to 3:00 PM EST
Where
Medina County, 1.41 mi NE of Brunswick to 1.44 mi NE of Brunswick
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.242, -81.808

Brunswick Lake dam overtopped with flooding on Plum Creek and other local creeks. Rainfall reports of 3.56 . No reports of properties inundated.

Flash Flood, Summit

When
September 7, 1:30 PM EST to 3:00 PM EST
Where
Summit County, Akron to 1.73 mi S of Tallmadge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.080, -81.500

Route 8 northbound was closed from Perkins St to E. Tallmadge Avenue. Akron police reported traffic accidents and delays due to the high water conditions. Route 8 southbound closed at Seasons Rd in Hudson/Stow to flooding. Storm total rainfall from Hudson 4.75 .

Flash Flood, Cuyahoga

When
September 7, 1:35 PM EST to 3:30 PM EST
Where
Cuyahoga County, 1.25 mi WNW of Brecksville to 2.16 mi W of Broadview Hgts
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.324, -81.654

Retention pond on Falls Lane overflowed and several properties flooded.

Flash Flood, Cuyahoga

When
September 7, 2:24 PM EST to 4:00 PM EST
Where
Cuyahoga County, 1.42 mi NE of Brecksville to 0.98 mi ESE of Brecksville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.334, -81.610

Chippewa Creek Drive flooded when the Chippewa Creek came out of banks with water several feet deep by 4 PM.

Flash Flood, Cuyahoga

When
September 7, 2:58 PM EST to 4:00 PM EST
Where
Cuyahoga County, Strongsville to 2.23 mi S of Strongsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.320, -81.830

Prime Road closed north of Albion and Marks Road south of Johnathan Drive. Big Creek Road was closed in Bonnie Park.

Flash Flood, Portage

When
September 7, 3:00 PM EST to 4:00 PM EST
Where
Portage County, 0.47 mi S of Moran to 2.42 mi W of Streetsboro
Cause
Heavy Rain
Reported by
County Official
Coordinates
41.263, -81.381

Route 303 eastbound lane closed between Stone Road and Jefferson Street.

Flash Flood, Medina

When
September 7, 3:30 PM EST to 4:00 PM EST
Where
Medina County, Wadsworth Arpt to 0.9 mi E of Acme
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.030, -81.800

River Styx flooded near the Airport, Seville Road and Greenwich Road.

Thunderstorm Wind, Ashland

When
September 7, 3:52 PM EST
Where
Ashland County, 4.63 mi SW of Loudonville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.575, -82.280

Multiple trees uprooted or snapped about five miles SW of Loudonville. Time estimated via radar.

Thunderstorm Wind, Holmes

When
September 7, 4:04 PM EST
Where
Holmes County, 2.56 mi SSW of Nashville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.568, -82.145

At least 40 trees downed along OH 514, about three miles SW of Nashville.

Hail, Holmes

When
September 7, 4:14 PM EST
Where
Holmes County, 0.45 mi ESE of Nashville
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
40.597, -82.113

Hen egg-size hail in Nashville.

Hail, Holmes

When
September 7, 4:20 PM EST
Where
Holmes County, Glenmont
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.520, -82.100

Quarter-size to golf ball-size hail and downed trees in Glenmont.

Hail, Holmes

When
September 7, 4:20 PM EST
Where
Holmes County, 2 mi SSW of Glenmont
Measured
1 in hail
Reported by
Social Media
Coordinates
40.493, -82.115

Quarter-size hail two miles SSW of Glenmont.

Thunderstorm Wind, Knox

When
September 7, 4:52 PM EST
Where
Knox County, Mt Vernon
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.400, -82.480

Multiple trees uprooted or snapped in Mount Vernon.

Flash Flood, Marion

When
September 7, 8:51 PM EST to September 8, 3:00 AM EST
Where
Marion County, 2.19 mi SW of Bellaire Gardens to 1.57 mi SW of Oak Knoll
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
40.602, -83.165

Marion county received between 1 and nearly 5 inches of rain on the evening of the 7th. The heaviest rain fell between 930 and 10 PM, where almost 2 inches fell between the City of Marion and La Rue. The USGS rain gage at La Rue measured 4.71 for a storm total, and gages in Marion ranged from 2.5-4.46. The deluge just before 10 PM was the likely trigger for the overwhelmed storm drainage systems resulting in flash flooding in the city. In all 41 individual water rescues were conducted from trapped motorists, and 11 family homes were evacuated and relocated. Several more homes were flooded, primarily in their basements. Only one home and one apartment complex sustained water damage on the first floor. The water table prior to this event was unusually low, and the rivers and creeks were able to handle the runoff across most of the county with minimal damages or impacts apart from closed roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915367, 920136, 915368, 915369, 920130, 915507, 915509, 915542, 915536, 915533, 915528, 915525, 915544, 920128, 915547, 915549, 915562, 915560, 915566, 915556, 915554, 915553, 920137, 920131, 920132, 920133, 920134, 920135, 915567.